Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS North Platte, NE

August 1, 2023Cherry County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 1, 2023, 9:26 PM MDT for Cherry County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2023, 9:26 PM MDT (03:26 UTC)
Expired
Aug 1, 2023, 11:51 PM MDT
In force
2 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Cherry County, NE

The radar

The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS53 KLBF 020326
FFWLBF
NEC031-020630-
/O.NEW.KLBF.FF.W.0016.230802T0326Z-230802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
926 PM MDT Tue Aug 1 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  North Central Cherry County in north central Nebraska...

* Until 1230 AM MDT /130 AM CDT/.

* At 926 PM MDT /1026 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Cherry County

This includes the following highways...
	Highway 20 between mile markers 143 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4300 10132 4295 10133 4295 10139 4296 10146
      4295 10150 4289 10145 4288 10155 4300 10161
      4300 10157 4300 10153 4300 10150 4300 10148
      4300 10138

FLASH FLOOD...RADAR INDICATED

$$

MBS
2 follow-up statements
610 
WGUS73 KLBF 020435
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1035 PM MDT Tue Aug 1 2023

NEC031-020630-
/O.CON.KLBF.FF.W.0016.000000T0000Z-230802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherry NE-
1035 PM MDT Tue Aug 1 2023 /1135 PM CDT Tue Aug 1 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT/130 AM 
CDT/ WEDNESDAY FOR NORTH CENTRAL CHERRY COUNTY...

At 1035 PM MDT /1135 PM CDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Flash flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Cherry County

This includes the following highways...
	Highway 20 between mile markers 143 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4300 10132 4295 10133 4295 10139 4296 10146
      4295 10150 4289 10145 4288 10155 4300 10161
      4300 10157 4300 10153 4300 10150 4300 10148
      4300 10138

FLASH FLOOD...RADAR INDICATED

$$

MBS
222 
WGUS73 KLBF 020551
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1151 PM MDT Tue Aug 1 2023

NEC031-020601-
/O.CAN.KLBF.FF.W.0016.000000T0000Z-230802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherry NE-
1151 PM MDT Tue Aug 1 2023 /1251 AM CDT Wed Aug 2 2023/

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CHERRY 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4300 10132 4295 10133 4295 10139 4296 10146
      4295 10150 4289 10145 4288 10155 4300 10161
      4300 10157 4300 10153 4300 10150 4300 10148
      4300 10138

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:05 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 1, 8:05 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
905 PM CDT Tue Aug 1 2023

...Forecast Update...

.SYNOPSIS...
Issued at 1216 PM CDT Tue Aug 1 2023

Key Messages:

Thunderstorm chances and the associated wind threat will be the
concern for tonight.

A quiet weather day is expected Wednesday with storm chances
returning for the end of the week.

Much cooler weather is expected by Sunday into the first of next
week as a strong disturbance and cold front cross the area.

&&

.UPDATE...
Issued at 903 PM CDT Tue Aug 1 2023

Satellite and radar suggest a MCS is forming across nrn Neb/srn
SD. A forecast update is in place for this feature using the 18z
NAMnest. Some thunderstorms tonight will be capable of producing
locally heavy rainfall which could cause flooding in some areas.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 1216 PM CDT Tue Aug 1 2023

A warm front is located just south of the NE/KS border this
afternoon. This front should remain nearly stationary into this
evening as a weak area of low pressure develops across western KS in
response to a weak shortwave crossing CO. This wave should help to
enhance convective development along the Front Range late this
afternoon. CAMs grow this convection into a decent size cluster
across northeast CO into the southern NE Panhandle by early this
evening. Westerly flow atop low-level easterlies north of the warm
front will help to enhance the overall shear profiles this evening
across southwest NE. CAPE will be sufficiently strong for upscale
growth as this cluster moves eastward across southwest NE and into
northwest KS this evening. DCAPE values will be supportive of strong
wind gusts, particularly near and south of I-80. PWATS are quite high
as well in this area, with persistent easterly low-level flow
maintaining a high moisture content at the low-levels. Meanwhile the
mid and upper levels continue to see moisture advection from the
southwest CONUS on the periphery of the Southern Plains upper level
high. This all could lead to heavy rainfall intensity, but the
complex of storms should move through fast enough to limit the
threat of flooding.

A fairly quiet day is expected Wednesday in the wake of the complex
of storms expected tonight. The warm front in KS will settle
southward toward the southern part of the state as the weak surface
low migrates eastward across KS through the day. Low-level flow will
remain east-northeast (upslope) across the area Wednesday, but the
lack of any defined disturbance should limit the amount of convection
developing off the higher terrain. Still a loosely organized
cluster or two could emerge eastward Wednesday evening and would
contain locally gusty winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 1216 PM CDT Tue Aug 1 2023

The expansive upper level ridge of high pressure will continue to be
located across the Southern Plains Thursday into Friday. A weak
disturbance rotating northeastward on the western periphery of the
high will amplify as it reaches the northern Rockies by Friday.
Westerly upper level flow should increase somewhat across our area
as this occurs. In addition, lift will be enhanced, and could be a
rather wet period Thursday night through Friday. Some potential for
severe during this time with the increased flow aloft, but there
also could be abundant cloud cover which would limit the
instability. The system turns east and crosses the Northern Plains
Saturday into Sunday. This will drive a significant cold front
southward through the area, reaching all the way to the Red River
Valley by Monday. A somewhat drier modified Canadian airmass will
surge into the area behind the front Monday into Tuesday. High
temperatures Monday and Tuesday will be well below normal in the
wake of the front, with highs mostly in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Aug 1 2023

VFR conditions expected outside of thunderstorms, though
significant storms may impact KLBF and possibly KVTN.

Will use VCTS and a TEMPO group 04Z to 07Z at KLBF where
confidence in convection is higher, but just a VCTS at KVTN. Winds
especially at KLBF may gust to 40kt or higher as thunderstorms
organize into a complex and move across southern Nebraska. Will
adjust timing and magnitude of winds and weather once radar trends
become established. Showers/storms will linger through late
tonight but expect VFR with any lingering showers exiting off to
the east by 12Z. VFR conditions with winds generally at or below
10kt are expected to persist through the latter portion of the
valid period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CDC
SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, Aug 1, 2:19 PM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Aug 1 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-022030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Aug 1 2023 /219 PM MDT Tue Aug 1 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms will be possible later this evening into the overnight
hours across a large portion of western and north central Nebraska.
At this time, the main severe threat is over southwestern Nebraska
where strong winds and hail up to the size of quarters are the main
threats. In addition, heavy rain may also be a threat over
southwestern Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible during the late afternoon, into the
evening hours Wednesday through Monday. On Thursday, there is a
marginal threat for severe storms mainly west of a line from
Valentine to North Platte. Severe storms are also possible on
Saturday across a large portion of western and north central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Reports of severe weather
tonight are greatly appreciated.

CLB

In the hours before

Special weather statement, Aug 1, 7:10 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
710 PM MDT Tue Aug 1 2023

NEZ004-094-020200-
Sheridan NE-Western Cherry NE-
710 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of west central Cherry
and northeastern Sheridan Counties through 800 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gordon, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Clinton, Rock Hill, Bayonne and Intersection of Highway 27
and Mills Road.

This includes Highway 20 between mile markers 98 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 10237 4287 10229 4283 10191 4259 10209
TIME...MOT...LOC 0109Z 298DEG 9KT 4282 10225

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 1, 7:40 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
840 PM CDT Tue Aug 1 2023

NEZ094-020230-
Western Cherry NE-
840 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northwestern Cherry
County through 930 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Merriman, or 13 miles southwest of Martin, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merriman.

This includes the following highways...
 Highway 20 between mile markers 128 and 143.
 Highway 61 between mile markers 219 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 10151 4279 10161 4295 10201 4300 10198
TIME...MOT...LOC 0139Z 290DEG 13KT 4302 10188

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 1, 7:46 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
846 PM CDT Tue Aug 1 2023

NEZ094-020230-
Western Cherry NE-
846 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of north central Cherry
County through 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lacreek Wildlife Refuge, or 16 miles southeast of
Martin. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eli.

This includes Highway 20 between mile markers 148 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4289 10138 4294 10154 4300 10152 4300 10129
      4299 10128
TIME...MOT...LOC 0145Z 296DEG 4KT 4301 10148

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 1, 8:28 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
828 PM MDT Tue Aug 1 2023

NEZ004-094-020300-
Sheridan NE-Western Cherry NE-
828 PM MDT Tue Aug 1 2023

...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 900 PM MDT...

At 827 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lacreek Wildlife Refuge to near Merriman to 9
miles southeast of Gordon. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody, Merriman, Cody Lake, Eli, Highway 61 Crossing The Niobrara
River, Irwin, Intersection of Highway 61 and Shadbolt Road,
Intersection of Highway 20 and Irwin Road, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 114 and 163.
 Highway 61 between mile markers 208 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 10106 4273 10148 4261 10203 4276 10207
      4300 10200
TIME...MOT...LOC 0227Z 275DEG 11KT 4306 10163 4286 10175 4275 10204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 1, 8:58 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
958 PM CDT Tue Aug 1 2023

NEZ094-020345-
Western Cherry NE-
958 PM CDT Tue Aug 1 2023

...Strong thunderstorms will impact portions of northwestern Cherry
County through 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Cody to 8 miles southeast
of Merriman to 16 miles southeast of Gordon. Movement was east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody, Nenzel, Medicine Lake, Cody Lake, Highway 61 crossing the Snake
River, Eli, Highway 61 Crossing The Niobrara River and Intersection
of Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 143 and 171.
 Highway 61 between mile markers 198 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4282 10114 4253 10169 4260 10205 4285 10166
      4300 10148 4299 10093
TIME...MOT...LOC 0258Z 274DEG 14KT 4301 10137 4285 10157 4264 10196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:10 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 1, 8:37 PM MDTAreal Flood AdvisoryLBFCherry49 min
Aug 1, 8:58 PM MDTSpecial Weather StatementLBFCherry47 min
Aug 1, 9:38 PM MDTSpecial Weather StatementLBFCherry52 min
Aug 1, 9:46 PM MDTSpecial Weather StatementLBFDeuel44 min
Aug 1, 10:25 PM MDTSpecial Weather StatementLBFGarden50 min
Aug 1, 10:34 PM MDTSpecial Weather StatementLBFSheridan41 min
Aug 1, 11:06 PM MDTSpecial Weather StatementLBFKeith39 min
Aug 1, 11:24 PM MDTSpecial Weather StatementLBFFrontier51 min
Aug 1, 11:39 PM MDTFlash Flood WarningLBFFrontier5 hr
Aug 1, 11:52 PM MDTAreal Flood AdvisoryLBFDeuel, Keith3 hr
Aug 1, 11:56 PM MDTSpecial Weather StatementLBFKeith49 min
Aug 2, 12:09 AM MDTSpecial Weather StatementLBFSheridan51 min
Aug 2, 12:16 AM MDTSpecial Weather StatementLBFArthur29 min
Aug 2, 1:09 AM MDTAreal Flood AdvisoryLBFCherry5 hr
Aug 2, 1:13 AM MDTSpecial Weather StatementLBFHooker32 min
Aug 2, 1:39 AM MDTSpecial Weather StatementLBFCherry, Hooker51 min
Aug 2, 2:35 AM MDTSpecial Weather StatementLBFCherry40 min
Aug 2, 3:58 PM MDTSpecial Weather StatementLBFDeuel47 min
Aug 2, 4:27 PM MDTSpecial Weather StatementLBFGarden18 min
Aug 2, 4:39 PM MDTAreal Flood AdvisoryLBFDeuel, Garden3 hr
Aug 2, 4:46 PM MDTSpecial Weather StatementLBFGarden44 min
Aug 2, 5:47 PM MDTSpecial Weather StatementLBFGarden58 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.